Cytomegalovirus acute retinal necrosis in an immunocompetent patient after sub-tenon triamcinolone injection
Amy S Babiuch1, Zac B Ravage, Pauline T Merrill
1From the Department of Ophthalmology, Rush University, Chicago, Illinois.
Purpose:
To report a case of cytomegalovirus acute retinal necrosis after a sub-Tenon injection of triamcinolone acetonide in an immunocompetent patient.
Methods:
A 77-year-old man received a sub-Tenon injection of triamcinolone acetonide for treatment of iritis unresponsive to topical steroids. He subsequently developed unilateral acute retinal necrosis.
Results:
Vitreous biopsy with polymerase chain reaction analysis was positive for cytomegalovirus. Implantation of a sustained-release ganciclovir device resulted in disease stabilization.
Conclusion:
Cytomegalovirus can be a causative agent of both anterior uveitis and acute retinal necrosis. A potential complication of a sub-Tenon steroid injection may be viral reactivation causing acute retinal necrosis secondary to localized immunosuppression.


